Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 69, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 17, 2017, 6:23 PM EDT for Bryan County, Bulloch County, Georgia. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 6:23 PM EDT (22:23 UTC)
- Expired
- Jun 17, 2017, 7:09 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bryan County, GA, Bulloch County, GA
The radar
The Charleston,SC radar (KCLX), 60 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:54 PM EDT | TSTM WND DMG | 3 E Groveland, GA | REPORTS OF MULTIPLE TREES DOWN ON US 280 NEAR BACONTOWN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 754 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
091
WUUS52 KCHS 172223
SVRCHS
GAC029-031-172330-
/O.NEW.KCHS.SV.W.0069.170617T2223Z-170617T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
623 PM EDT SAT JUN 17 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Bryan County in southeastern Georgia...
Bulloch County in southeastern Georgia...
* Until 730 PM EDT
* At 622 PM EDT, severe thunderstorms were located along a line
extending from near Bay to near Pembroke, moving northeast at 5
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Pembroke, Bay, Brooklet, Denmark and Stilson.
This warning includes I-16 between mile markers 126 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3244 8155 3242 8154 3239 8153 3239 8152
3237 8151 3221 8142 3211 8173 3232 8175
TIME...MOT...LOC 2222Z 216DEG 5KT 3226 8167 3215 8170
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
238
WWUS52 KCHS 172240
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
640 PM EDT SAT JUN 17 2017
GAC029-031-172330-
/O.CON.KCHS.SV.W.0069.000000T0000Z-170617T2330Z/
Bryan GA-Bulloch GA-
640 PM EDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR BRYAN AND BULLOCH COUNTIES...
At 640 PM EDT, severe thunderstorms were located along a line
extending from near Bay to near Pembroke, moving north at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Pembroke, Bay, Brooklet, Denmark and Stilson.
This warning includes I-16 between mile markers 126 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3244 8155 3242 8154 3239 8153 3239 8152
3237 8151 3221 8142 3211 8173 3232 8175
TIME...MOT...LOC 2240Z 197DEG 6KT 3228 8165 3215 8170
HAIL...1.00IN
WIND...60MPH
$$604
WWUS52 KCHS 172306
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
706 PM EDT SAT JUN 17 2017
GAC029-031-172330-
/O.CON.KCHS.SV.W.0069.000000T0000Z-170617T2330Z/
Bryan GA-Bulloch GA-
706 PM EDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR BRYAN AND BULLOCH COUNTIES...
At 705 PM EDT, severe thunderstorms were located along a line
extending from 11 miles west of Springfield to near Bay, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Bay and Stilson.
This warning includes I-16 between mile markers 135 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3244 8155 3242 8154 3239 8153 3239 8152
3237 8151 3221 8142 3221 8160 3234 8161
TIME...MOT...LOC 2305Z 234DEG 14KT 3235 8151 3226 8152
HAIL...<.75IN
WIND...60MPH
$$807
WWUS52 KCHS 172309
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
709 PM EDT SAT JUN 17 2017
GAC029-031-172318-
/O.CAN.KCHS.SV.W.0069.000000T0000Z-170617T2330Z/
Bryan GA-Bulloch GA-
709 PM EDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR BRYAN AND BULLOCH COUNTIES IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled. However heavy rain is still possible with these
thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.
LAT...LON 3244 8155 3242 8154 3239 8153 3239 8152
3237 8151 3221 8142 3221 8160 3234 8161
TIME...MOT...LOC 2305Z 216DEG 5KT 3235 8151 3226 8152
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:46 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 17, 3:46 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Charleston SC 346 PM EDT Sat Jun 17 2017 .SYNOPSIS... The western edge of an Atlantic high will remain over the region through the rest of this weekend. A cold front is forecast to slowly approach on Monday and could become stationary near the coast Tuesday and Wednesday. Atlantic high pressure looks to return during the late week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As noted earlier, considerably drier air now resides across southeast GA and extreme southern SC. Meanwhile the deepest moisture is still across the Charleston tri-county area, along with a multitude of boundaries including the sea breeze. This is where scattered showers and tstms have continually developed. Much of this convection should dissipate by late afternoon or early evening as it extracts much of the available instability from the local area. Meanwhile a lobe of deeper moisture is forecast to move into southeast GA by early evening ahead of a weak shortwave. Some showers are developing across south central GA and may move into our inland GA zones by early evening before dissipating with the loss of daytime heating. Overnight some isolated showers or tstms are possible though coverage will not be very impressive. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... Sunday, the mid level low is forecast to slip southward over the northern Gulf of Mexico. The forecast area will remain on the extreme western edge of the Bermuda ridge. Overall, the environment will remain warm and moist, with PW values ranging around 1.9 inches. Afternoon CAPE values are forecast to range from 1500-2000 J/kg with very shallow CIN. Given llvl SW flow and inland temperatures in the upper 80s to low 90s, it appears that a seabreeze will develop by late morning and push westward through the rest of the daylight hours. I will forecast PoPs up to CHC along and west of the seabreeze. On Monday, the axis of a mid level trough is expected to ripple east of the mid Mississippi River valley during the afternoon. To the east, a weak ridge centered near Bermuda will remain across the western Atlantic. GFS indicates that deep moisture should stream northward from FL through the day. Thicker clouds may limit daytime temperatures a few degrees from values reached on Sunday. Overall, lapse rates appear weak, but PWs should range around 2 inches. I will forecast a diurnal peak for high CHC PoPs. On Tuesday, the overall thermal and moisture environment is expected to change very little from Monday. However, a weak cold front will slide over the Piedmont of the Carolinas and Georgia by the afternoon. LFC should lower below 4 kft, convection may easily develop along a seabreeze or along areas of differential heating inland. I will forecast high CHC to low likely PoPs across the forecast area. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... A weak cold front should stall over or near the Southeast coast Tuesday night into Wednesday, favoring chances of showers and thunderstorms while PWATs remain near 2.0 inches. However, overall coverage will be dependent on the development and track of a low pressure system over the Gulf of Mexico mid week. At this time, it appears the low will remain west of the region while Atlantic high pressure returns over the Southeast late week. This scenario supports chances of showers and thunderstorms each afternoon as a more summer-like pattern returns late week. High temps should be a few degrees below normal on Wednesday, ranging in the mid to upper 80s, followed by a slight warming trend to normal or slightly above normal temps as the Atlantic ridge extends across the Southeast late week. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Mainly concerned with scattered convection around KCHS this afternoon. Several nearly stationary boundaries have allowed for meandering convection. Activity should dissipate by early evening. Otherwise VFR at both terminals. Extended Aviation Outlook: Brief flight restrictions are possible with afternoon showers/thunderstorms each day. However, greatest chances appear late Monday into Tuesday as a cold front potentially stalls over the region. && .MARINE... Another typical nocturnal jet tonight, especially along the Charleston County coast with 15 g 20 kt this evening. A decent sea breeze will continue along the coast, especially SC coast where southerly flow has allowed better inland penetration. Sea breeze should taper off by late evening. Monday through mid week: The marine zones will remain between the Bermuda High, with a cold front pushing over the Carolinas and Georgia by Tuesday. Sfc winds through the period are forecast to remain from the SW with speeds less than 20 kts. Wave heights are forecast to range from 1-3 feet within 10 nm, 4 foot waves should be common beyond 10 nm. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...JRL SHORT TERM...NED LONG TERM...DPB AVIATION...JRL/NED MARINE...JRL/NED
Hazardous weather outlook, Jun 17, 4:21 AM EDT, 14 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 421 AM EDT Sat Jun 17 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-180830- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 421 AM EDT Sat Jun 17 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jun 17, 4:26 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
426 PM EDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN 2 ESE GOOSE CREEK 32.97N 80.00W
06/17/2017 E0.00 INCH BERKELEY SC LAW ENFORCEMENT
THE INTERSECTION OF RED BANK ROAD AND NORTH RHETT
AVENUE WAS IMPASSIBLE DUE TO SIGNFICANT PONDING OF
WATER.
&&
EVENT NUMBER CHS1700361
NEDSpecial weather statement, Jun 17, 5:50 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston SC
550 PM EDT SAT JUN 17 2017
GAZ116-117-137-138-172230-
Inland Liberty-Inland Bryan-Coastal Bryan-Long-
550 PM EDT SAT JUN 17 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
LONG COUNTIES...
At 550 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Gum Branch to
near Riceboro, and moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Hinesville, Richmond Hill, Fort Stewart, McIntosh, Walthourville,
Riceboro, Flemington and Allenhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3180 8177 3213 8157 3192 8127 3191 8126
3191 8125 3189 8124 3189 8123 3185 8117
3167 8146 3169 8146 3170 8149 3165 8152
TIME...MOT...LOC 2150Z 214DEG 16KT 3181 8166 3171 8151The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:50 PM EDT | Special Weather Statement | CHS | Bryan, Liberty | 40 min |
| Jun 17, 6:28 PM EDT | Special Weather Statement | CHS | Bryan | 47 min |
| Jun 17, 7:00 PM EDT | Special Weather Statement | CHS | Effingham | 45 min |
| Jun 17, 7:54 PM EDT | Special Weather Statement | CHS | Screven | 51 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.